Hail, Howell
- When
- May 1, 8:55 AM CST
- Where
- Howell County, Lanton
- Measured
- 0.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 36.517, -91.800
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at May 1, 1:20 AM CST, 7 hours 35 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 220 AM CDT WED MAY 1 2002 INTERESTING WEATHER SCENARIO TO PLAY OUT TODAY AND TONIGHT ACROSS THE OZARKS. CURRENTLY WAITING FOR CONVECTION TO DEVELOP ACROSS SOUTHEAST KANSAS/SOUTHWEST MISSOURI. PROFILERS SHOW 850 LOW LEVEL JET BEGINNING TO SET UP OVER THE LAST SEVERAL HOURS ACROSS OKLAHOMA INTO SOUTHERN KANSAS. AT THE SURFACE...STATIONARY BOUNDARY ACROSS CENTRAL MO WITH WARM FRONT TO THE SOUTH ACROSS ARKANSAS. DEW POINTS ACROSS THE CWA WERE IN THE LOW 60S...WHILE SOUTH OF THE WARM FRONT IN THE UPPER 60S TO AROUND 70. DENSE FOG HAS FORMED OVER THE AREA IN SOUTHERN MISSOURI IN BETWEEN THE FRONTS...WHERE WEAK WIND FIELD WAS OBSERVED...AND CLOUDS ALOFT HAVE PUSHED OUT OF THE AREA. WE ISSUED A DENSE FOG ADVISORY EARLIER AND WILL CONTINUE THIS UNTIL 9 AM. LOOKS LIKE A COUPLE OF ROUNDS OF CONVECTION TODAY/TONIGHT ACROSS THE CWA. STILL EXPECT CONVECTION TO FIRE ACROSS SOUTHEAST KANSAS/SOUTHWEST MISSOURI IN NEXT SEVERAL HOURS...WITH NOSE OF LOW LEVEL JET INTO THE AREA. CORFIDI VECTORS WOULD INDICATE MCS TO PUSH DUE EAST ACROSS THE SOUTHERN CWA THIS MORNING. HAIL WOULD BE THE MAIN THREAT WITH THIS ELEVATED CONVECTION NORTH OF THE WARM FRONT. MAIN QUESTION FOR THIS AFTERNOONS ROUND 2 WILL BE HOW MUCH CLEARING WILL TAKE PLACE TO INCREASE THE INSTABILITY. SURFACE LOW CURRENTLY OVER SOUTHWEST KANSAS IS EXPECTED TO INTENSIFY AND PUSH EAST INTO SOUTWHEST MISSOURI EARLY THIS AFTERNOON. WARM FRONT SHOULD LIFT NORTHWARD INTO SOUTHERN MISSOURI AFTER MCS PUSHES TO THE EAST OF THE AREA BY LATE MORNING. THIS WILL ALSO HELP BRING DEW POINTS UP INTO THE UPPER 60S TO LOW 70S INTO SOUTHERN MISSOURI. BELIEVE SOME CLEARING WILL TAKE PLACE THIS AFTERNOON AS THE WARM FRONT MOVES THROUGH...ESPECIALLY IN THE WESTERN CWA. WILL HAVE THE WARMEST TEMPERATURES IN THE WEST...AND THE COOLEST IN THE EAST. IF CLEARING TAKES PLACE...ATMOSPHERE WILL RAPIDLY DESTABILIZE...WITH AFTERNOON CAPES FROM 4000-5000 J/KG EXPECTED. WITH THE LOW MOVING INTO THE AREA...WINDS WILL BEGIN TO BACK AND INCREASE THE SHEAR VALUES IN THE LOWER LEVELS OF THE ATMOSPHERE. WITH LOW TEMPERATURE/DEW POINT DEPRESSION...ATMOSPHERE WILL BE FAVORABLE FOR SUPERCELLS AND TORNADIC DEVELOPMENT LATE THIS AFTERNOON INTO THIS EVENING...ESPECIALLY IN EASTERN HALF OF CWA. SPC HAS HIGHLIGHTED THIS AREA IN A MODERATE RISK FOR TODAY...AND WILL MENTION POSSIBILITY OF SEVERE WEATHER IN ZONES. COLD FRONT PUSHES THROUGH THE CWA TONIGHT AS NORTHERN STREAM WAVE DIGS SOUTH INTO THE UPPER MISSISSIPPI VALLEY. CONVECTION WILL BE ONGOING AHEAD OF THE FRONT WHICH SHOULD MOVE THROUGH THE ENTIRE CWA BY 12Z. HIGH PRESSURE THEN BUILDS INTO THE AREA ON THURSDAY WITH UPPER LEVEL LOW SHIFTING INTO THE GREAT LAKES. MUCH COOLER AIR MOVES INTO THE AREA AT 850...AND SHOULD ONLY SEE HIGHS REACH THE UPPER 50S TO LOW 60S. NEXT CHANCE OF CONVECTION LOOKS TO BE SATURDAY NIGHT INTO SUNDAY WHEN ANOTHER MCS EXPECTED TO DEVELOP OVER AR/S MO. LOOK FOR TEMPS TO MODERATE TO MORE NORMAL READINGS UNTIL THEN. ISC TEMPERATURE GRIDS ALREADY SENT. HOPE TO HAVE THE FULL SET BY 3 AM CDT. .SGF... MO...DENSE FOG ADVISORY FOR THIS MORNING FOR ZONES MOZ077... MOZ079>082...MOZ088>098...MOZ101>106. KS...DENSE FOG ADVISORY FOR THIS MORNING FOR ZONES KSZ097...KSZ101. LINDENBERG
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-011800- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 504 AM CDT WED MAY 1 2002 ...MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING... * HAZARDOUS WEATHER THREATS... DENSE FOG DAMAGING WIND LARGE HAIL TORNADOES * THREAT AREA AND TIMING... DENSE FOG THROUGH THE MORNING MAINLY SOUTH OF A NEVADA TO SALEM LINE. SEVERE THUNDERSTORMS POSSIBLE OVER THE ENTIRE AREA...MAINLY THIS AFTERNOON AND EVENING. * DISCUSSION... STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS MORNING ACROSS SOUTHERN MISSOURI NORTH OF A WARM FRONT. THESE THUNDERSTORMS WILL PUSH TO THE EAST OF THE AREA BY MIDDAY. A SURFACE LOW WILL PUSH EAST OUT OF KANSAS INTO WESTERN MISSOURI...WHILE A WARM FRONT WILL LIFT NORTH OUT OF ARKANSAS INTO MISSOURI. THE ATMOSPHERE IS EXPECTED TO BECOME VERY UNSTABLE THIS AFTERNOON AS TEMPERATURES WARM INTO THE UPPER 70S TO LOW 80S...AND DEW POINTS SOUTH OF THE WARM FRONT CLIMB INTO THE UPPER 60S TO LOW 70S. LOW LEVEL DIRECTIONAL SHEAR WILL ALSO INCREASE AS THE WINDS NEAR THE GROUND BEGIN TO SWITCH TO THE SOUTHEAST AS THE SURFACE LOW APPROACHES. THERE WILL BE A CHANCE FOR SUPERCELL THUNDERSTORMS TO DEVELOP THIS AFTERNOON AND EVENING WITH LARGE HAIL AND TORNADOES POSSIBLE. * SPOTTER ACTIVATION OUTLOOK... SPOTTERS WILL LIKELY BE NEEDED LATE THIS AFTERNOON AND EVENING... ESPECIALLY EAST OF A WARSAW TO SPRINGFIELD TO BRANSON LINE. * EXTENDED OUTLOOK... A COLD FRONT WILL PUSH THROUGH THE AREA TONIGHT...BRINGING COOLER AND DRIER AIR TO THE OZARKS FOR THE NEXT COUPLE OF DAYS. NO HAZARDOUS WEATHER IS EXPECTED.
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-011800- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 600 AM CDT WED MAY 1 2002 ...MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING... * HAZARDOUS WEATHER THREATS... DENSE FOG DAMAGING WIND LARGE HAIL TORNADOES * THREAT AREA AND TIMING... DENSE FOG THROUGH THE MORNING MAINLY SOUTH OF A NEVADA TO SALEM LINE. SEVERE THUNDERSTORMS POSSIBLE OVER THE ENTIRE AREA...MAINLY THIS AFTERNOON AND EVENING. * DISCUSSION... STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS MORNING ACROSS SOUTHERN MISSOURI NORTH OF A WARM FRONT. THESE THUNDERSTORMS WILL PUSH TO THE EAST OF THE AREA BY MIDDAY. A SURFACE LOW WILL PUSH EAST OUT OF KANSAS INTO WESTERN MISSOURI...WHILE A WARM FRONT WILL LIFT NORTH OUT OF ARKANSAS INTO MISSOURI. THE ATMOSPHERE IS EXPECTED TO BECOME VERY UNSTABLE THIS AFTERNOON AS TEMPERATURES WARM INTO THE UPPER 70S TO LOW 80S...AND DEW POINTS SOUTH OF THE WARM FRONT CLIMB INTO THE UPPER 60S TO LOW 70S. LOW LEVEL DIRECTIONAL SHEAR WILL ALSO INCREASE AS THE WINDS NEAR THE GROUND BEGIN TO SWITCH TO THE SOUTHEAST AS THE SURFACE LOW APPROACHES. THERE WILL BE A CHANCE FOR SUPERCELL THUNDERSTORMS TO DEVELOP THIS AFTERNOON AND EVENING WITH LARGE HAIL AND TORNADOES POSSIBLE. * SPOTTER ACTIVATION OUTLOOK... SPOTTERS WILL LIKELY BE NEEDED LATE THIS AFTERNOON AND EVENING... ESPECIALLY EAST OF A WARSAW TO SPRINGFIELD TO BRANSON LINE. * EXTENDED OUTLOOK... A COLD FRONT WILL PUSH THROUGH THE AREA TONIGHT...BRINGING COOLER AND DRIER AIR TO THE OZARKS FOR THE NEXT COUPLE OF DAYS. NO HAZARDOUS WEATHER IS EXPECTED.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
941 AM CDT WED MAY 01 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0938 AM MOODY MO .75 INCH HAIL
05/01/02 HOWELL REPORTED BY MOODY POST
OFFICE.MOZ056>058-069>071-081>083-091-092-096>098-105-106-012100- SPECIAL WEATHER STATEMENT - SEVERE THUNDERSTORM WATCH NATIONAL WEATHER SERVICE SPRINGFIELD MO 942 AM CDT WED MAY 1 2002 THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH NUMBER 193...IN EFFECT UNTIL 400 PM CDT WEDNESDAY AFTERNOON. THIS SEVERE THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES... IN MISSOURI: CAMDEN...DENT...DOUGLAS...HOWELL...LACLEDE...MARIES...MILLER... MORGAN...OREGON...OZARK...PHELPS...PULASKI...SHANNON...TEXAS... WEBSTER AND WRIGHT. SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE AVA... CAMDENTON...FORT LEONARD WOOD...HOUSTON...LEBANON...OSAGE BEACH... ROLLA AND WEST PLAINS. A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF SEVERE WEATHER...INCLUDING LARGE HAIL...DAMAGING WINDS...AND LOCALLY HEAVY RAIN...IN AND CLOSE TO THE WATCH AREA. WHILE SEVERE WEATHER MAY NOT BE IMMINENT...PERSONS SHOULD REMAIN ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS...AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL MEDIA OR YOUR CABLE TELEVISION PROVIDER FOR ADDITIONAL INFORMATION. FOSTER
The Springfield radar (KSGF), 163 km away, was scanning. The volume nearest the first event began at 14:57 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2002Every state in 2002This day in weather historyWarnings in Missouri, May 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5293899.